Supplementary Material for: Antipsychotic-Induced Dopamine Supersensitivity Psychosis: Pharmacology, Criteria, and Therapy

The first-line treatment for psychotic disorders remains antipsychotic drugs with receptor antagonist properties at D2-like dopamine receptors. However, long-term administration of antipsychotics can upregulate D2 receptors and produce receptor supersensitivity manifested by behavioral supersensitivity to dopamine stimulation in animals, and movement disorders and supersensitivity psychosis (SP) in patients. Antipsychotic-induced SP was first described as the emergence of psychotic symptoms with tardive dyskinesia (TD) and a fall in prolactin levels following drug discontinuation. In the era of first-generation antipsychotics, 4 clinical features characterized drug-induced SP: rapid relapse after drug discontinuation/dose reduction/switch of antipsychotics, tolerance to previously observed therapeutic effects, co-occurring TD, and psychotic exacerbation by life stressors. We review 3 recent studies on the prevalence rates of SP, and the link to treatment resistance and psychotic relapse in the era of second-generation antipsychotics (risperidone, paliperidone, perospirone, and long-acting injectable risperidone, olanzapine, quetiapine, and aripiprazole). These studies show that the prevalence rates of SP remain high in schizophrenia (30%) and higher (70%) in treatment-resistant schizophrenia. We then present neurobehavioral findings on antipsychotic-induced supersensitivity to dopamine from animal studies. Next, we propose criteria for SP, which describe psychotic symptoms and co-occurring movement disorders more precisely. Detection of mild/borderline drug-induced movement disorders permits early recognition of overblockade of D2 receptors, responsible for SP and TD. Finally, we describe 3 antipsychotic withdrawal syndromes, similar to those seen with other CNS drugs, and we propose approaches to treat, potentially prevent, or temporarily manage SP.